Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 215, NWS Mobile, AL

July 16, 1997Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 1997, 6:48 PM CDT for Washington County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 6:48 PM CDT (23:48 UTC)
Expired
Jul 16, 1997, 7:20 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Washington County, AL

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:00 PM CDTThunderstorm Wind 50Chatom, ALSeveral trees and power lines were blown down in Chatom.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2380 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 162348 RRA
SVRMOB
ALC129-170020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
648 PM CDT WED JUL 16 1997

THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 720 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...WASHINGTON
 
AT 645 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY WEATHER
RADAR 4 MILES NORTH OF CHATOM. THE STORM WAS DRIFTING SLOWLY
SOUTHWEST.

THE STORMS WILL PASS AT OR NEAR CHATOM BEFORE 705 PM CDT
 
IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VEpRY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 16, 3:09 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
308 PM CDT WED JUL 16 1997

CURRENT BIG NEWS IS TROPICAL DEPRESSION NAMELESS IN THE NORTHWEST
GULF.  BRAND NEW GFDL GUIDANCE SHOWS MOVEMENT ESSENTIALLY STRAIGHT
EAST WITH A SLIGHT INCREASE IN LATITUDE THROUGH FRIDAY.  SHIP/SFHR
GUIDANCE INDICATES AN INTENSIFYING TREND AS WELL.   QUESTIONS ARISE
REGARDING RATE OF INTENSIFICATION...SUCH AS AMOUNT OF EFFECT THAT MID
LEVEL S/WAVE TROF ACROSS SOUTHERN MS/LA WILL HAVE ON THE DEPRESSION.
H5 RIDGE WILL BUILD ACROSS THE MIDWEST AND SOUTHERN STATES TONIGHT
WHICH WILL PUSH OFF AND WEAKEN THE MID LEVEL S/WAVE.  WV/IR SAT LOOP
INDICATE THAT THE DEPRESSION IS MODIFYING ITS ENVIRONMENT BY SLOWING
THE SOUTHWARD MOVEMENT OF THE S/WAVE AND MAY MANAGE TO AVOID THE
DETRIMENTAL SHEAR ASSOCIATED WITH THE S/WAVE DUE TO THE WEAKENING
TREND IN THE S/WAVE.  AT ANY RATE...KMOB/KLCH RADAR LOOPS SHOWS
INCREASING COVERAGE OF TSRA AND RADAR AND SATELLITE LOOPS SHOW WHAT
MAY BE AN OUTER SPIRAL BAND EXTENDING INTO THE MS/AL COASTAL WATERS.
SOOO...THINK THAT IT IS TIME TO CONSIDER THE BIG POPS FOR THURSDAY
THROUGH FRIDAY WITH GOOD CHANCE POPS FOR TONIGHT.  WILL ALSO GO WITH
THE CORRESPONDING COOLER TEMPERATURES THROUGH FRIDAY AS WELL AND
INCREASE THE WINDS SLIGHTLY FOR THURSDAY NIGHT AND FRIDAY.

FOR THE MARINE AREA...WILL GO WITH SLOWLY INCREASING
WINDS...SEAS...TSRA THROUGH THURSDAY NIGHT...STARTING WITH SOUTHEAST
WINDS AT 10 TO 15 KNOTS WITH 2 FOOT SEAS FOR TONIGHT INCREASING TO 20
TO 25 KNOTS FOR THURSDAY NIGHT WITH 5 TO 6 FOOT SEAS.  TROPICAL STORM
WARNING WILL LIKELY COVER COASTAL WATERS FOR THURSDAY AND THURSDAY
NIGHT.

MOB 72/88/74/87 5788  PNS 73/88/75/87 5788
DTS 73/88/76/87 3788  EVR 70/90/72/88 3688  29

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.